Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Child has high CRP in blood test. Had ear discharges. Due to ear infection?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 683 Questions
My 9 year old daughter got high CRP (161 mg/lt) in a blood test. She was treated already with 3 IV doses of antibiotics. Very likely this is due to an ear infection. There have been heavy ear discharges. However there is no diarrhea or vomiting. After 24 hours of regular body temperature now it went up again to 102.2.
Posted Sun, 29 Apr 2012 in Child Health
Answered by Dr. Taher Kagalwala 30 minutes later

Thank you for posing the query.

For sure, a high CRP (C-reactive protein) is a marker of active infection / inflammation in the body.

It is not a diagnostic test for any disease, as it may be elevated in many different types of infections. Having said that, it is also true that usually, a high CRP with high fever (as is the case with your daughter) indicates unresolved infection. The return of high fever in your daughter's case may indicate either that the ear infection needs more duration of the same antibiotic, or a shift to another antibiotic, or it may mean that there is a new infection (though this will cause new symptoms too).

A good way would be to do a complete blood count and to repeat the CRP to see if it is falling or rising. A rising CRP would mean a worsening problem, while a falling one indicates that the child is improving.

I would suggest that you go back to her doctor to resolve what is wrong with her and to decide further treatment based on the results of the doctor's clinical and investigational evaluation.

Hope this answer is helpful. Should you have any doubts, I am available to clarify them. Do accept this answer if you do not have any further queries.

With regards,

Dr. Taher Kagalwala
Above answer was peer-reviewed by
Follow-up: Child has high CRP in blood test. Had ear discharges. Due to ear infection? 2 hours later
Thank you very much for your reply.

My daughter had three doses of I.V. and she need to start taking tomorrow morning Cefaclor. We assume that Cefaclor was the same antibiotic she had I.V. but we are not sure.
What are the consequences / risks of an out of control infection? Is this antibiotic good enough? How long is recommended to take it? I am asking you this because we┬┤re in Shanghai, China and the way hospitals work is different from the ones back home. we also have the natural language barrier. Is there any sign we should be aware of in order to demand taking a more aggressive strategy?
Answered by Dr. Taher Kagalwala 6 hours later
Dear friend,

Thanks for writing back.

Three doses of an IV antibiotic may not be enough if the infection is severe, but at times, an antibiotic that is counted among the higher antibiotics may do the job adequately with three doses. Cefaclor is not available for injection, and it may be that the switch to Cefaclor is made from either Ceftriaxone or Cefotaxime. If used for a total of 7-10 days, it should be enough for ear infection, provided the bacteria are sensitive to it, and the correct dose is used.

As I pointed out earlier, in addition to improvement in fever and other symptoms, one may request the doctor to order a repeat count and CRP to follow the infection scientifically. However, it is entirely the doctors' call and you cannot dictate to him to do a certain thing at a certain time unless you want him to humiliate you. Of course, if the kid's fever is not subsiding, or if she becomes more cranky or more drowsy, and if she has newer symptoms or she stops eating well, you should demand more aggressive therapy.

Best wishes for a quick recovery.

Dr. Taher
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor